My introduction

Hiya folks. I'm new to the site, but not MS. Diagnosed May 2011, checks of my medical records indicated the symptoms began in mid-1998. Seems that Sciatic nerve problems masked the developing MS. Oh well, better diagnosed late, than never. Used Copaxone for a bit more than 4 years, then switched to Tecfidera. I prefer the capsules. I've never blogged or used chats, so this is a real unique experience. I read through a few posts before deciding to write this. I thought I'd been through some medical situations...but, I was very wrong. I hope I will be able to provide some information, in the future, which may be helpful to others. I hope to find others who have knowledge concerning heavy muscle tone and spasticity in the legs. Anyway, it was nice to say hello. There's a lot of posts I need to search through. Take care.

15 Replies

  • Hi ZoomJoeT and welcome. Glad you started with us to start your chat experience. Sorry that it for this monster they call MS. As you can tell we talk about pretty much everything here and share experiences. I'm still learning alot, l was dx 1 1/22 now. So pretty much just know l have to give myself a shot, lm tired, my leg has a mind of its own and it ticks me off:p Fell free to jump,in anytime

  • Jesmcd2 - thanks for the welcome. I understand about how the independent leg can be a bother. Oh - I'd like to "jump..", but my legs tell me "no can do". I'm able to step, slide, step, stumble..and so on. Well, I hope for some advancements to occur soon in medical research. Take care.

  • @ZoomJoeT. I have the heaviness and spasticity in my legs. When I walk my knee hyper extends backwards which really endangers me. So my neurologist has prescribed baclofen and diazepam to ease the spasms. These drugs have really helped me but I still have to limit my activities. Falling down on steps seems to be the worst peril for me. Welcome to our site. Many supportive knowledgeable people are here. Take care.

  • Thanks for the quick response. Like you, have been on baclofen (since diagnosis), diazepam for about 7 months, and Tizanidine (muscle relaxant) for a few weeks now. The heavy "tone" and spasticity provide me the joy of rearward extention you noted, as well as a reverse form of drop-foot. My foot does not "drop", rather, the muscles and tendons near the ankle and metatarsal area push down on the entire foot. I am able to "walk" when I raise up on the ball of my left foot, and then swing my right leg forward...from my hip. A friend called a few day back, discussing about how people multitask more and more in their lives. HA! Folks who deal with MS and other neuro situations, multitask all the time. ie- my left leg can actually function with a real stepping motion. Right leg locks tight when I stand or walk. Use of a 4point walker is required for safety. occasionally, a phone conversation requires the use of a calendar to make an appointment, or verify other information. So, all cares thrown to the winds, I proceed to the other room to look at the calendar. Hmmm...left leg - normal step but not to far, raise the ball of the foot. Swing the right hip. oops, curl the toes back, so they don't drag. Don't drop the phone..left, right, left...someone's talking on the phone. Yes, I'll be there in just a second...left, slide, left, slide...oh no, leaning too far forward (grab the refrigerator). Yes..hello. I'm ready... This happens often in my days. Very frustrating. However, those feelings pass quickly, as I have recognized and accepted that many, many people are in much more difficult circumstances than I. Sorry for being so long-winded. I try to avoid using stairs or steps. At times of intense spasticity, I am unable to lift my leg more than an inch or two. Well, that's it for now. Take care. C-ya.

  • And my neurologist said tripping on stairs was NOT a MS symptom. So fed up with medical field

  • Apepilgrim, it's Fancy1959. I think your Neurologist needs to go visit a good physical therapist and learn some facts about MS from them. Maybe they could call it MS for Dummies.(LOL). I hope you have switched neurologist by now. There are a lot of good ones out there. It just seems the one you have is not up to date on the effects MS can have on a person's body.

  • Have an appointment with my 4th neurologist!!!

  • Oh good lord you are having a hard time finding the good one, aren't you? Best of luck now. Let's hope the 4th time is the charm!

  • ZoomjoeT, hello I'm Fancy1959 and I would like to welcome you to this wonderful chat room. It feels Like so much more the chat room It has become a extended family. It's a safe place to voice concerns ask questions Tell us about your failures and your successes. I was diagnosed in 2012 but much like you they said I'd already had MS 8 to 10 years, maybe more. Looking back there were many indicators that I just blamed or wrote off as getting older. Spasticity in muscles is a very common symptom in MS patients. My legs stretch uncontrollably first thing in the morning. They stretch so long and so bad I had to sit down if I wasn't already sitting down or fall over. This would last for maybe a minute and then my legs would relax and come back to normal. I also have trouble with my knees. They don't want to bend as they should so I drag my feet a lot, which then translates into falling a lot.

    I am not sure what your referral to heavy muscle tone in your legs refers to, but when I do too much physical activity both my arms and my legs feel as if they are made of lead. MS, as the years progress, which means the disease progress as well, disrupts more and more nerve, mylen, connections, we often see our physical stamina slip away.

    This is also my first chat room experience. In the month or so that I've been a part of this chat room I have discovered that there is a feeling of belonging here. There are a lot of great people here that answer questions honestly and provide a safe place to come to no matter what your MS concerns may be. I would like to welcome you to become part of family of MS Warriors. As part of our family you will soon come to understand that together we are stronger! And that we never give up and we never give in, we fight on MS Warriors, fight on!

  • ZoomjoeT, Fancy1959 back. I forgot to mention that I was put on a muscle relaxant called Baclofen that helped the spasticity in my legs tremendously. Ask your doctor or neurologist about it. I think it's fairly commonly used in MS patients and I'm sure one of them would write you a script easy enough.

  • Welcome to this wonderful site! I hope we can give you some insight, exchange some stories and ideas and help each other!

    What I'm reminded of constantly is that, no matter what I'm going through or how bad I think I've got it, there are people who are worse off than me and people who are better off - and we're all doing the best we can with what we've got! Like a couple of people have already said, ask us anything!

    Stay in touch, okay?

    Anne :-)

    P.S. Just a suggestion: put a calendar by the phone... or a phone by the calendar!!! ;-)

  • Lol Ashirva or have a calendar on your phone, a calendar in the living room and a wipe off board in the kitchen. If it's not in all places for me it doesn't happen :p

  • Welcome to the group, ZoomjoeT.

    I have extreme muscle tone in my legs. It's probably my most aggravating symptom. Several years ago, I attended a presentation on the ITB/Baclofen pump. After the presentation, I spoke with the hosting neurologist. She set up a consultation appointment that evening and within a couple of months I had the pump implanted. It's been a blessing to me as it allows me to sit and stand with more ease.

    I get the pump refilled every few months, and once in awhile I have the dosage adjusted. (In consultation with my physical therapist.) Another plus to the pump, for me, is that I bypass the drowsiness that accompanied the oral Baclofen therapy.

    You might talk with your neurologist about the ITB pump for your spasticity.

  • Eleyne92, thank you for the information. My neurologist mentioned the existence of the pump, but did not speak favorably of it. We've not had any presentations in this area (nw FL) concerning the ITB pump. I'll research online. Perhaps I'll be able to figure out what is causing the heavy tone and spasticity. These two situations use up at least 80% of my body's energy, especially when I'm moving through a parking lot or shopping store. Thanks again for your information. Time for me to go use up some of my 80%...

  • welcome your in the tight place

You may also like...